Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 179, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2003, 10:55 PM CDT for Clarke County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 10:55 PM CDT (03:55 UTC)
- Expired
- May 17, 2003, 11:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Clarke County, AL
The radar
The Mobile radar (KMOB), 126 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS54 KMOB 180355 SVRMOB ALC025-180430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1054 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTHWEST ALABAMA * UNTIL 1130 PM CDT * AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GROVE HILL...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NETTLEBORO...RURAL BY 1100 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3173 8789 3160 8774 3173 8755 3191 8773
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:47 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 17, 9:47 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 947 PM CDT SAT MAY 17 2003 FEW THINGS TO QUICKLY COVER. FIRST...TORNADO WATCH WILL EXPIRE FOR CLARKE...MONROE...WASHINGTON AND WILCOX COUNTIES AT 10 PM CDT. SECONDLY...BELIEVE CURRENT MCS WILL TRANSITION INTO MORE OF A RAIN MAKER AND FOCUS CLOSER TO THE COAST AFTER MIDNIGHT WHERE SFC-BASED CAPES STILL AROUND 3000 J KG-1 PER LATEST LAPS ANALYSIS. AREAS MAINLY WEST OF A PNS-GZH LINE WILL BE AFFECTED WITH THE RAINFALL TNT. A GOOD 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF CHOCTAW COUNTY OF SW ALABAMA AND WAYNE AND GREENE COUNTIES OF SE MISSISSIPPI. FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR WAYNE AND GREENE COUNTIES AT THIS HOUR. DEEP-LYR SYNOPTIC LIFT WILL CONTINUE OPERATING ON LAPSE RATE OVER REGION TNT TO PREVENT CAP FROM FORMING BEHIND LINE AS UPPER LOW DEVELOPS SSEWD TOWARDS MORNING. STILL BELIEVE WDSPRD SHOWER AND TSTM EVENT WILL TAKE PLACE ON SUNDAY AS MOST OF RAIN WILL FOCUS AROUND UPPER LOW AND WILL EXTEND NEWD TO REGION OVER CENTRAL ZONES WHERE WEAK SEA-BREEZE WILL MERGE WITH SWD MOVG OUTFLOWS. AS A RESULT...MAX TEMPS TOMORROW ARE ADVERTISED AS UPPER 70S TO AROUND 85 MOST PLACES. LASTLY...WILL QUICKLY SEND OUT ANOTHER ZONE UPDATE TO REMOVE ALL WATCH HEADLINES. /MEDLIN .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 17, 4:30 AM CDT, 18 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 430 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS POSTED ALONG BEACHES. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY) SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY THE MIDDLE OF NEXT WEEK. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER OPERATIONS SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, May 17, 6:15 PM CDT, 4 hours 40 minutes before
MSZ067-180015- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 615 PM CDT SAT MAY 17 2003 ...THUNDERSTORM ADVISORY FOR WAYNE COUNTY UNTIL 715 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES WEST OF EUCUTTA...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR... EUCUTTA THROUGH 715 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 7:28 PM CDT, 3 hours 27 minutes before
ALZ051-180130- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 728 PM CDT SAT MAY 17 2003 ...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY UNTIL 830 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 10 MILES SOUTHWEST OF MELVIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR... MELVIN...WATER VALLEY...TOXEY...HODGEWOOD AND NEEDHAM THROUGH 830 PM CDT. OTHER STORMS IN THE VICINITY HAVE HAD HISTORIES OF PRODUCING SEVERE WEATHER. UNDER THESE CONDITIONS...THIS ONE COULD ALSO AND IS BEING WATCHED CLOSELY FOR SIGNS OF PRODUCING SEVERE WEATHER. AT THIS TIME HOWEVER...PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 8:42 PM CDT, 2 hours 13 minutes before
ALZ052-180245- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 842 PM CDT SAT MAY 17 2003 ...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 945 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12 MILES SOUTHWEST OF HEALING SPRINGS...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR... LOPER...MILLRY...YARBO...JORDON...BIGBEE...FRANKVILLE AND SILVER CROSS THROUGH 945 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE SMALL HAIL AND RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 17, 9:07 PM CDT, 1 hour 48 minutes before
ALZ051>058-061-MSZ067-075-076-078-079-180300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
907 PM CDT SAT MAY 17 2003
THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
IN SOUTH ALABAMA...
CHOCTAW...MOBILE
A TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...
IN SOUTH ALABAMA...
WASHINGTON...CLARKE...WILCOX...AND MONROE
TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 55 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.Special weather statement, May 17, 10:41 PM CDT, 14 minutes before
ALZ052>055-061-MSZ076-079-180445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1041 PM CDT SAT MAY 17 2003 ...THUNDERSTORM ADVISORY FOR WASHINGTON...MONROE...CLARKE...WILCOX... GEORGE...GREENE AND MOBILE COUNTIES UNTIL 1145 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR SUNNY SOUTH ALABAMA TO 3 MILES SOUTHWEST OF LEAKESVILLE MISSISSIPPI. THE INDIVIDUAL STORM CELLS WITHIN THE LINE ARE MOVING NORTHEAST AT 35 MPH...WHILE THE LINE ITSELF IS PROGRESSING MORE SLOWLY SOUTHEAST AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR... VERNAL...ROUNSAVILLE...YELLOW BLUFF...CANTON BEND...BOYKIN...GROVE HILL...ROCKWEST AND SEABOARD THROUGH 1145 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:36 PM CDT | Special Marine Warning | MOB | 24 min | |
| May 17, 9:53 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 37 min |
| May 18, 6:38 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 112 min |
| May 18, 8:25 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 2 hr |
| May 18, 10:25 AM CDT | Flash Flood Warning | MOB | Baldwin | 2 hr |
| May 18, 10:51 AM CDT | Flash Flood Warning | MOB | Mobile | 84 min |
| May 18, 12:04 PM CDT | Special Marine Warning | MOB | 3 hr | |
| May 18, 12:28 PM CDT | Flash Flood Warning | MOB | Baldwin | 6 hr |
| May 18, 2:58 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 18, 4:58 PM CDT | Special Marine Warning | MOB | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.